Indiana, 2025

Flooding in Indiana, December 28, 2025

December 28, 2025 · NWS LOT · 3 events in 2 counties and zones

Periods of heavy rain and scattered thunderstorms produced flooding across parts of far northwest Indiana on December 28th. 51 inches in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Periods of heavy rain and scattered thunderstorms produced flooding across parts of far northwest Indiana on December 28th. Storm total rainfall amounts included 3.98 inches three miles east of Portage; 3.51 inches in St. John; 3.33 inches one mile east of Schererville; 2.95 inches one mile south of Merrillville; 2.74 inches in Porter and 2.35 inches two miles north northwest of Portage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 28, 6:15 AM CST, 2 hours 30 minutes earlier. Its key messages:

  • Showers and some thunderstorms likely areawide today. There is a threat of a few severe thunderstorms capable of damaging winds, mainly south of I-80 and east of I-55.
  • A wind advisory is in effect due to the expected powerful winds, gusting over 50 mph at times, tonight into Monday morning areawide.
  • Over northern Porter County, the winds advisory will likely be upgraded to a high wind warning today as damaging wind gusts of 50 to 65 mph are expected at times tonight and Monday morning near Lake Michigan.
  • Wind whipped snow showers and flurries are expected late tonight into Monday morning, especially north of I-88/I-290 where a coating to locally an inch of accumulation could result in hazardous travel.
  • Temperatures roughly south of I-80 and east of I-55 will briefly reach near record warm levels this afternoon, before a powerful cold front sends temps crashing tonight. Wind chills close to zero are expected Monday morning.
Area forecast discussion, Dec 28, 6:15 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
615 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Showers and some thunderstorms likely areawide today. There is
  a threat of a few severe thunderstorms capable of damaging
  winds, mainly south of I-80 and east of I-55.

- A wind advisory is in effect due to the expected powerful
  winds, gusting over 50 mph at times, tonight into Monday
  morning areawide.

- Over northern Porter County, the winds advisory will likely be
  upgraded to a high wind warning today as damaging wind gusts
  of 50 to 65 mph are expected at times tonight and Monday
  morning near Lake Michigan.

- Wind whipped snow showers and flurries are expected late
  tonight into Monday morning, especially north of I-88/I-290
  where a coating to locally an inch of accumulation could
  result in hazardous travel.

- Temperatures roughly south of I-80 and east of I-55 will
  briefly reach near record warm levels this afternoon, before a
  powerful cold front sends temps crashing tonight. Wind chills
  close to zero are expected Monday morning.

&&

.DISCUSSION...
Issued at 341 AM CST Sun Dec 28 2025

Through Monday:

No big changes to the forecast this morning as things are
generally on track with very active weather over the next 24
hours as a cyclone explosively deepens and moves across the
region today and tonight.

Fog:

Dense fog has been growing more widespread north of the warm
front lifting across the southern portions of the CWA early this
morning. Once rain begins, visibilities should improve some, but
until then felt it was prudent to issue a dense fog advisory
until 6 AM. Closer to 6 AM we will reassess whether some
portions of the advisory may need to be extended.

Showers/Thunderstorms:

Showers and thunderstorms will overspread a large portion of the
area early this morning. Objective analysis shows a reservoir
of MUCAPE over 1000 J/kg over northern MO with good agreement in
near term guidance in 500-1000 J/kg of MUCAPE spreading east-
northeastward across northern/central IL early this morning.
Given the low freezing levels and strong effective shear, storms
this morning will be capable of producing hail. Certainly
wouldn't rule out some marginally severe hail and perhaps the
need for a severe thunderstorm warning or two this morning as
far north of the I-80 corridor or perhaps a bit north of there.

While storm motion will be fast, record breaking high PWATs and
unseasonably strong instability means that thunderstorms this
morning will be capable of producing heavy rainfall. A WSW to
ENE oriented axis of heavy rainfall, possibly 1-2" could result
in mostly minor flooding of low lying and flood prone areas.
If the heavier rainfall rates occur in more urbanized areas,
there is a threat of some flash flooding developing, but
confidence is too low to justify a flood watch.

There will be fairly widespread showers and thunderstorms
continuing north of the slowly northward advancing warm front and
ahead of the surface low through early afternoon. To the south of
the warm front, there will be much less coverage of precipitation
and perhaps even some mixed filtered sunshine in the warm sector
of the cyclone, including into our southern CWA. Guidance is in
good agreement on advecting the low 60s dewpoints north into about
the SE 1/3 or so of our CWA ahead of the advancing cold front.
There are some slightly steeper mid level lapse rates (6.5-7C/km)
upstream over the Ozarks, which should advect overtop the record
warm and humid air mass in the warm sector. There is fairly strong
agreement among model guidance that an axis of 500-1000 J/kg of
MLCAPE will develop along and ahead of the cold front, including
into our southern CWA.

Assuming this magnitude of instability materializes as progged,
then there could be a corridor of locally higher chances of
severe convection. The shear profiles are progged to be quite
extreme, unsurprisingly given the explosively deepening cyclone,
which could pose a problem either in or near our CWA this
afternoon. By this afternoon across the northern portions of the
warm sector, guidance has >50kt winds below 1km, which could
easily result in even modest convection mixing this higher
momentum to the surface and producing damaging winds. The 0-1km
and 0-0.5km shear is progged to be extreme, so if any low
topped/mini supercells were to develop, they would pose a
tornado threat. The more likely scenario would seem to be a
developing QLCS near the cold front which could produce damaging
winds and some brief tornadoes associated with line embedded
mesovortices. The convective threat should push east of our CWA
by around or just before 00z.

Cool season, high shear-low CAPE severe events are notoriously
difficult to forecast and seemingly favorable set-ups can easily
fail to produce. Given the extreme shear, these type of set-ups
warrant close watching.

Synoptic Winds:

Sfc low is progged to deepen 20+ mb in just 18 hours and should
result in a very large and powerful wind field. The intense cold
air advection and resultant steep low level lapse rates combined
with the very strong pressures rises should result in frequent
gusts between 45-55 mph developing this evening and continuing
into at least early Monday morning. Not uncommon for winds to
overperform in these type of set-ups with bomb cyclones, so
there may well be some measured gusts up to 60 mph. Not
confident enough that those gusts will be widespread enough to
justify an upgrade to a high winds warning. This will likely be
a quickly developing situation this evening and it is possible
that a short fused upgrade to a high wind warning may be needed
for portions of our CWA.

The other concern is that northern Porter County, downwind of
Lake Michigan will likely experience fairly regular gusts of
50-65 mph tonight into Monday morning. Porter County will likely
need to be upgraded to a high wind warning.

Snow:

Wrap around snow is expected to make it into far northern IL
overnight into early Monday morning, mainly north of the
I-88/I-290 corridors. The snow will be wind whipped and given
the rapidly falling temperatures, will likely immediately stick
to untreated roads. Amounts don't look to be very much, probably
less than an inch for most areas, but sometimes the biggest
travel problems/accidents can occur with seemingly innocuous
minimal snows like where impacts of such small snowfall amounts
can be easily underestimated by drivers. Also, worth noting that
rain will have long since washed away any prior road treatment.

Flash Freeze:

Temperatures will rapidly fall tonight, 20 or more degrees in
just a couple/few hours. Very strong winds very often dry out
pavement quickly enough to prevent widespread "black ice"
problems, however these type events are notoriously difficult to
predict. In addition, areas that pick up heavy rainfall today
could see areas of standing water in low spots or poor drainage
areas on roads freeze tonight creating a hazard.

- Izzi

Monday night through Sunday:

The upper level low that is driving this weekend's weather will be
over Quebec by Monday night. Another upper level low is expected to
drop southward from Hudson Bay Monday night through Tuesday. While
these two upper level lows phase with each other, impacting the
weather out east, it will send a series weak disturbances extending
back over Lake Michigan that could provide a couple additional
rounds of wintry precipitation. Unfortunately, models are showing
little agreement providing lower confidence in the details.

The first weak disturbance drops southward out of Canada on Tuesday.
The Euro ensemble has a surface low in south-central Canada dropping
into northern Minnesota before weakening as it moves from the
Minnesota arrowhead to Michigan's western mitten. The GEFS meanwhile
has a weaker wave and a more eastern track. For now, kept snow out
of the forecast. Maybe some flurries or light snow is possible
for areas closer to Lake Michigan, but unless models shift more
westward, dry conditions should prevail.

Models have shown some decent agreement that as the previously
mentioned upper lows phase around each other Tuesday night into
Wednesday, they will slowly retrograde westward into Ontario with
a strengthening 300 mb 100+ knot jet and a reflected deepening
surface cyclone. With a weak mid level wave dropping southward, a
surface cold front is expected to pass over the area on Wednesday
with much more robust cold air advection behind the front. No
changes were made to the PoPs as latest NBM run keeps chances for
snow for much the area. There is still plenty of model
disagreement on exact timing and snow amounts. And while current
indicators are that it does not have a signature of a major snow
storm, it could provide a coating on the ground. Holiday revelers
may expect some snow falling down as 2025 runs out of time.

Temperatures will feel much more winter like through the week. As
northwest winds persist through Monday night into Tuesday morning,
single digits to low teens are expected in the morning with wind
chills at or just under zero degrees F. High temperatures are
expected in the 20s to just below freezing Tuesday and Wednesday.
New Years Day looks to be a chilly one as temps drop once again
behind the front. The NBM is suggesting solidly in the 20s for
highs, but that might be biased by the GFS/GEFS having no snow,
whereas the Euro suite is advertising highs in the teens (a likely
result "if" there is a coating of snow on the ground).

Temperatures are expected to climb slowly back into the upper 20s
and low 30s for the end of the week/weekend. There is a chance for
another winter system that could bring some more precip to the area,
potentially on Sunday, but models are not showing a lot of agreement
at this distance to have great confidence.

DK

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 615 AM CST Sun Dec 28 2025

Key Aviation Messages for the current TAF period:

- VLIFR conditions due to fog, gradually lifting to LIFR/IFR
  this morning as rain overspreads the area

- SHRA expected today with embedded TS likely. Localized gusty
  winds possible within SHRA/TS. Brief break in rain early this
  evening.

- A cold front will usher in strong westerly winds with wind
  gusts in excess of 40 knots

- Sharply falling temps lead to snow showers overnight

Widespread dense fog this morning north of a KVYS to KMDW line.
As a warm front continues to inch northward, steady improvements
in vis are expected as rain starts to overspread the area. For
regional terminals south of the warm front, there is a chance
for VFR cigs late this morning with the continued rain, but most
areas, including the Chicago Metro, will likely see prevailing
IFR cigs/vis with a chance of LIFR conditions through the
morning.

As a surface low moves over northern Illinois today, instability
will increase to allow for embedded thunderstorms to develop.
Any strong showers and thunderstorms will have the ability to
produce locally gust winds, that will most likely be out of the
southwest (in contrast to the light southeast winds when storms
are not present). Cigs may lift with the showers toward high
end IFR, but confidence in periods of MVFR cigs was too low to
add it to the TAF.

There is a chance for some breaks in the precipitation late
this afternoon/early evening with some steady improvement in
both cigs and vis. However, there is moderate confidence in the
timing of a cold front passing through that will switch the
winds around to the west and increase gusts over 30 knots. As
the surface low deepens even further this evening, gusts will
increase in excess of 40 knots.

Behind the cold front, temperatures will plummet. With moisture
wrapping around the low, chances for snow/snow showers are
expected after midnight with reductions in vis down to IFR
levels. Snow accumulations are generally expected to be less
than an inch, but prepare for any snow to be whipped around due
to the strong winds.

DK

&&

.MARINE...
Issued at 1130 PM CST Sat Dec 27 2025

- Gale Warning in effect from 6 PM Sunday to 10 PM Monday from
  Winthrop Harbor IL to Gary IN.

- Storm Watch remains in effect from Gary IN to Michigan City
  IN, from 6 PM Sunday to 3 PM Monday.

Areas of dense fog are expected into Sunday morning across the
nearshore, with a Marine Dense Fog Advisory in effect until 10
AM Sunday.

A powerful cold front will sweep across the lake late Sunday,
resulting in a rapid increase to gale force west-southwest
winds. There's some concern that these winds could start a bit
earlier than the current 6 PM start time of the gale warning and
storm watch. As low pressure continues to rapidly deepen near
Lake Huron Sunday night into early Monday, westerly winds will
further increase. Confidence in occurrence and duration of storm
force speeds/gusts is highest for the southeast portion of the
lake and hence held onto a Storm Watch there (Gary to MI City)
in coordination with WFO Northern Indiana.

Freezing spray will also be possible early Monday morning and
continue into Monday night as air temperatures are expected to
be in the lower 20s and possibly into the teens.

Castro/CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 6 AM CST early this morning for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106.

     Wind Advisory from 6 PM this evening to 3 PM CST Monday for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Wind Advisory from 6 PM CST /7 PM EST/ this evening to 3 PM
     CST /4 PM EST/ Monday for INZ001-INZ002-INZ010-INZ011-
     INZ019.

LM...Dense Fog Advisory until 10 AM CST this morning for the IL and
     IN nearshore waters.

     Gale Warning from 5 PM this afternoon to 6 PM CST Monday for
     the IL nearshore waters.

     Storm Warning from 6 PM this evening to 3 PM CST Monday for
     the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Dec 28, 5:26 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
526 AM CST Sun Dec 28 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-291130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
526 AM CST Sun Dec 28 2025 /626 AM EST Sun Dec 28 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Fog Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 65 mph.
     Level 1 of 5 Tornado Risk.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

Areas of dense fog are expected this morning, especially early
and mostly confined to areas north of I-80.

Isolated to scattered thunderstorms are expected this morning into
the afternoon hours. Thunderstorms this morning will be capable of
producing cloud to ground lightning, heavy downpours which could
result in minor flooding, and hail, mostly less than an inch in
diameter. Additional scattered thunderstorms are expected this
afternoon, especially southeast of a Chicago to LaSalle Peru line.
Some of these thunderstorms could be severe, capable of producing
damaging winds to 65 mph as well as a low threat of a couple of
tornadoes.

Strong west winds are expected tonight with gusts of 45 to 55 mph.
Gusts of 50 to 65 mph are expected along the Indiana Lake
Michigan shore, mainly east of Gary.

Snow showers are expected from late evening into the overnight
hours tonight, especially north of Interstates 88 and 290. While
accumulations tonight should generally be less than an inch, even
a coating of snow on roadways will result in hazardous travel.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Non Thunderstorm Wind Risk during the day.
  Moderate Lakeshore Flood Risk Indiana shore east of Gary.
Wednesday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed between 2 PM and 6 PM this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 50 to 60 mph.

LMZ740>745-291130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
526 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Fog Risk this morning.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
  Storm force winds and extremely hazardous waves tonight.
  Elevated Freezing Spray Risk late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Storm force winds and extremely hazardous waves.
  Elevated Freezing Spray Risk.
Tuesday through Thursday...
  Hazardous conditions for small craft are likely at times.

- Izzi

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lake

When
December 28, 8:45 AM CST to 7:00 PM CST
Where
Lake County, 4.51 mi WSW of Belshaw to 3.19 mi SE of Leroy
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.229, -87.526

Flooding occurred across many areas in northern and central Lake County. In Crown Point, multiple areas were flooded due to clogged storm drains. Flooding was reported near 97th Street and Buchanan Street and South Street near Court Street. Near Hammond, a photo showed Broadmoor Avenue closed at Manor Avenue due to flooding. East of Griffith, street flooding was reported near 47th Avenue and Hatcher Boulevard. Near Gary, a photo showed 4th Avenue at Hamilton Street flooded. Water was also across sidewalks and low-lying sections of yards. In Schererville, a photo showed flooding of yards and fields along Cline Avenue near a cemetery, where the side entrance to the cemetery was inundated. In St. John, widespread flooding occurred. Multiple roadways had flooded sections including at Tall Grass Trail and 93rd Avenue. The retention pond at Prairie Pond Park overflowed into nearby park land. Poor drainage areas were flooded along Parrish Avenue near 85th Avenue with ditches full and nearing the roadway.

Flood, Porter

When
December 28, 10:00 AM CST to 7:00 PM CST
Where
Porter County, 1.69 mi W of Ogden Dunes to 1.57 mi NNE of Burns Harbor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.624, -87.222

Flooding was reported in many areas including many roads in central and southern Portage flooded with 6 to 12 inches of standing water. Many ditches and retention ponds were full and overflowing. Willowcreek Road was flooded with several inches of standing water and multiple vehicles were stuck in the flood waters. A photo showed Crisman Ditch at bankfull with Stone Avenue culvert at capacity.

Flood, Porter

When
December 28, 11:45 AM CST to 5:00 PM CST
Where
Porter County, 0.56 mi NNW of Porter to 1.63 mi SW of Furnessville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.628, -87.074

Lane flooding was reported on Interstate 94 one mile east of Chesterton. A photo showed lanes flooded near the Route 49 interchange.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304762, 1304775, 1304785.